MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0406
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00845.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcomm) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician was unable to detach a smart coil using neither the handle nor manually pulling the proximal end of the pusher assembly.The physician then cut into the non-penumbra microcatheter and was then able to detach the smart coil outside of the patient.It was reported that the physician felt resistance advancing the smart coil before being unable to detach it.The procedure was then completed using a new microcatheter, new smart coils, additional coils, and the same handle.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcomm) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician was unable to detach a smart coil using neither the handle nor manually pulling the proximal end of the pusher assembly.The physician then cut into the non-penumbra microcatheter and was then able to detach and place the smart coil in the target location.It was reported that the physician felt resistance advancing the smart coil before being unable to detach it.The procedure was then completed using a new microcatheter, new smart coils, additional coils, and the same handle.There was no report of an adverse effect to the patient.Additional information received on 09 may 2019 per user facility report # (b)(4): a sticky debris was noted on the coil and microcatheter upon removal.
 
Additional Manufacturer Narrative
This complaint was submitted to the fda by the user facility on a mandatory and voluntary report form with the following reference number: (b)(4) and it was received on may 09, 2019.Please note that the following sections are being updated based on additional information received on may 09, 2019.Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.The embolization coil was compressed on the proximal end and had offset coil winds along its entire length.During functional testing, a 0.016¿ mandrel was inserted into the two returned non-penumbra microcatheters.The mandrel was able to advance through the second microcatheter without issue.The mandrel was stuck approximately halfway through the proximal segment of the first non-penumbra microcatheter.A white substance was found inside the device and was pushed out.The mandrel was then advanced through the first microcatheter without issue.Conclusions: evaluation of the returned smart coil revealed the embolization coil was intact with the pusher assembly.The pet lock was intact and undamaged, indicating that no attempt was made to detach the embolization coil.During functional testing, the coil was detached without issue.Further analysis of the embolization coil revealed offset coil winds on the proximal end.If the smart coil is forcefully manipulated against resistance, damage such as offset coil winds may occur.An unknown substance was present inside the first non-penumbra microcatheter with a cut on it''s proximal end.The source of this substance was unable to be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 ¿ the investigation findings do not lead to a clear conclusion about the cause of the smart coil not being able to detach.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8573032
Report Number3005168196-2019-00844
Device Sequence Number16599640
Product Code HCG
UDI-Device Identifier00814548015385
UDI-Public00814548015385
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/02/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2023
Device Catalogue Number400SMTXSFT0406
Device Lot NumberF86349
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/02/2019
Supplement Date Received by Manufacturer05/30/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005